What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 31, 2:23 PM EST, 3 minutes earlier.
Area forecast discussion, Jul 31, 2:23 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
323 PM EDT Wed Jul 31 2019
.SYNOPSIS...
A frontal boundary will become stationary across the region by
end of the workweek. Increasing moisture will bring a more humid
airmass as will as more widespread showers and thunderstorms by
the end of the week. This wet pattern will linger into the
beginning of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Regional radar as of 18Z showing scattered showers and
thunderstorms have developed mainly in areas that had more
heating through the morning due to less cloud cover. An upper
trough axis extending from the OH/TN valleys will promote west-
southwesterly flow aloft across the region through tonight. At
the surface, weak lee side troughing is in place across the
eastern Piedmont and western Midlands. Precipitable water
values are around 1.6 inches. Scattered convective coverage is
expected through the afternoon with activity diminishing this
evening with loss of heating. Instability appears weak to
moderated. Overall severe potential is low, although isolated
strong winds are possible given DCAPE values around 700 to 900
J/kg. Temperatures will top out in the lower to middle 90s and
overnight lows will be in the lower 70s. Patchy fog will be
possible again tonight mainly in fog prone locations.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Models indicate a wet pattern developing for the end of the
week. An upper level trough axis will remain west of the region
with an upper ridge off the southeast coast and over the Desert
Southwest. A frontal boundary is progged to stall to our north
and west. A deep southerly flow will develop across the region
producing increasing moisture and instability. PW values will
increase to around 1.5 inches Thursday to around 2.0 inches for
Friday afternoon/evening. Have maintained higher pops for the
period with activity expected to develop after midday and into
the evening hours. With the increase PW values and relatively
slow storm motion some of the storms will produce locally heavy
rainfall. Highs through the period will be close to normal
through the period.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The models have been consistent with a wet pattern during the
medium-range period. The GFS and ECMWF show a mid-level trough
in the region. Low-level winds are forecast to be southerly on
the backside of offshore high pressure. There should be
increased moisture and the models depict a plume of moisture
from the tropics although the deepest moisture may remain east
of the forecast area ahead of upper troughing. The models
indicate precipitable water around 2.0 inches. Continued with
pops in the high chance to likely category into early next
week. As the trough begins to move eastward by late Tuesday into
Wednesday the pattern begins to look a bit less wet heading
toward the middle of next week. Pops by Wednesday should be in
the slight chance/low chance category. Cloudiness should help
hold down heating and expect near or a little below normal high
temperatures during the period.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Main near term concern is scattered thunderstorm activity for this
afternoon. Will indicate VCTS and tempo TSRA to handle. Strong wind
gusts will be possible with the storms. Expect decreasing
thunderstorm coverage this evening, then attention will turn to
fog/stratus potential for late tonight. Scattered afternoon
thunderstorms expected again Thursday.
EXTENDED AVIATION OUTLOOK...Increasing chances of late
night/early morning fog/stratus, and afternoon and evening
thunderstorms, late week into the weekend.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 31, 2:13 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
313 AM EDT Wed Jul 31 2019
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
010715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
313 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 31, 1:12 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
212 PM EDT Wed Jul 31 2019
SCZ027-028-037-311900-
Lexington SC-Calhoun SC-Richland SC-
212 PM EDT Wed Jul 31 2019
...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun and central Richland Counties Until
300 PM EDT....
At 211 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from St. Andrews to near
Gaston, moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Columbia, West Columbia, Cayce, Irmo, Forest Acres, Springdale, St.
Andrews, Oak Grove, Dentsville, South Congaree, Pine Ridge, Gaston,
Arcadia Lakes, Columbia International University, Riverbanks Zoo, SC
State Farmer's Market, Columbia Metro Airport, SC State Fair Grounds,
West Columbia Riverwalk and Five Points.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 59 and 72.
Interstate 26 between mile markers 105 and 124.
Interstate 77 between mile markers 0 and 12.
LAT...LON 3413 8099 3386 8089 3377 8112 3404 8120
TIME...MOT...LOC 1811Z 248DEG 9KT 3402 8111 3383 8107Special weather statement, Jul 31, 1:22 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
222 PM EDT Wed Jul 31 2019
SCZ035-036-041-311900-
Orangeburg SC-Barnwell SC-Bamberg SC-
222 PM EDT Wed Jul 31 2019
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...northeastern Barnwell and northwestern Bamberg Counties
Until 300 PM EDT....
At 221 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackville, or 9 miles northwest of Denmark,
moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Denmark, Blackville, Springfield, Neeses and Norway.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3338 8134 3356 8128 3352 8110 3332 8113
TIME...MOT...LOC 1821Z 282DEG 10KT 3343 8123Special weather statement, Jul 31, 1:48 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
248 PM EDT Wed Jul 31 2019
SCZ035-036-041-311930-
Orangeburg SC-Barnwell SC-Bamberg SC-
248 PM EDT Wed Jul 31 2019
...Strong Thunderstorms Will Impact Portions of west central
Orangeburg...east central Barnwell and northwestern Bamberg Counties
Until 330 PM EDT....
At 247 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Denmark, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Denmark, Blackville, Norway and Bamberg County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
LAT...LON 3334 8128 3352 8124 3350 8102 3329 8111
TIME...MOT...LOC 1847Z 282DEG 10KT 3342 8115Special weather statement, Jul 31, 2:08 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
308 PM EDT Wed Jul 31 2019
GAZ064-065-077-SCZ030-312000-
Burke GA-Richmond GA-Columbia GA-Aiken SC-
308 PM EDT Wed Jul 31 2019
...Strong Thunderstorms Will Impact Portions of northwestern Burke...
Richmond...southeastern Columbia and west central Aiken Counties
Until 400 PM EDT....
At 308 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Gordon, moving northeast at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Grovetown, Evans, Martinez, Fort Gordon, Augusta, Hephzibah,
Glendale, South Augusta, Midtown, Summerville, Augusta Mall, Daniel
Field, Augusta Regional Airport, Village Plaza Shopping Center,
Augusta National Golf Club, Blythe, West End Augusta, Liberty Park
Community Center, New Savannah Bluff Lock & Dam Park and Glenn Hills.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 20 in Georgia between mile markers 193 and 200.
Interstate 520 in Georgia between mile markers 1 and 14.
LAT...LON 3329 8223 3338 8229 3355 8205 3349 8199
3346 8193 3332 8194
TIME...MOT...LOC 1908Z 238DEG 10KT 3338 8214
LCVSpecial weather statement, Jul 31, 2:13 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
313 PM EDT Wed Jul 31 2019
SCZ027-028-037-311945-
Lexington SC-Calhoun SC-Richland SC-
313 PM EDT Wed Jul 31 2019
...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun and south central Richland Counties
Until 345 PM EDT....
At 306 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Congaree National Park, or 10 miles
southwest of McEntire Air Base, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Congaree National Park and Sandy Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes Interstate 26 between mile markers 128 and 134.
LAT...LON 3370 8099 3389 8097 3388 8078 3370 8079
TIME...MOT...LOC 1906Z 274DEG 7KT 3380 8089